SEARCH

SEARCH BY CITATION

Abstract

  1. Top of page
  2. Abstract
  3. Case Report
  4. Discussion
  5. References

Photo-onycholysis caused by doxycycline has rarely been reported in children. We present the case of a boy who loved to play pinball while at the beach, holding tightly to the machine. He developed a photo-onycholysis predominantly on his thumbs while he was being treated with 20 mg/day of doxycycline, a low dose but enough to trigger the photoreaction.


Case Report

  1. Top of page
  2. Abstract
  3. Case Report
  4. Discussion
  5. References

We report the case of a 13-year-old boy with severe periodontal disease who started treatment with doxycycline in June; the antibiotic dosage was approximately 20 mg/day, as the patient broke the 100-mg tablet into four pieces, probably losing some of the drug. He loved to play pinball while at the beach, wearing a T-shirt, shorts, sandals, and a cap. His hands gripped the pinball machine in the traditional position, with the thumbs pointed upward and thus being the most sun exposed. A week later the boy complained of pain on the tips of his fingers and toes. Physical examination revealed onycholysis and hemorrhages of the proximal part of the nails (Figs. 1 and 2). A half-moon-shaped and distally concave separation surrounded by a pigmented zone was more pronounced on the thumbs than on the other fingernails. The nail beds and nail folds were essentially normal. The temporal correlation with drug intake and the clinical appearance of the nail changes led us to establish a diagnosis of tetracycline-induced photo-onycholysis.

image

Figure 1. Photo-onycholysis of the fingernails. The thumb is the most involved, being the most sun exposed.

Download figure to PowerPoint

image

Figure 2. Photo-onycholysis of the toenails of the patient, who wore sandals. Nail changes are distal, half-moon shaped, with a whitish detachment and surrounded by pigmentation.

Download figure to PowerPoint

Doxycycline was discontinued on the 10th day of treatment. Four weeks later the pain and tenderness had disappeared. The nails returned to normal within 3 months.

Discussion

  1. Top of page
  2. Abstract
  3. Case Report
  4. Discussion
  5. References

Photo-onycholysis is a rare phototoxic condition observed after intake of tetracycline derivatives, psoralens, and fluoroquinolones [1]. It consists of the separation of the nail from the nail bed induced by ultraviolet radiation [1] after prolonged and intense sun exposure [2]. Following a photosensitivity reaction of the skin, it typically affects the central part of the nail plate of one or more fingernails, whereas the thumb is usually not affected [2]. Onycholysis is often painful and hemorrhagic, but it resolves spontaneously within a few months after drug discontinuation [1]. The diagnosis is essentially clinical, after exclusion of other dermatologic diseases [2]. This nail disorder also occurred during doxycycline prophylaxis for malaria (100 mg/day) [2] and for the prophylactic treatment of Lyme disease after a tick bite (200 mg/day) [3].

Photo-onycholysis caused by doxycycline has been infrequently reported, even though it is one of the most commonly prescribed antibiotics. Nevertheless, clinicians should be aware of this adverse event. Moreover, because ultraviolet radiation is a major factor, reintroduction of the drug does not necessarily induce a relapse of the disease [2]. Our case is interesting because photo-onycholysis has rarely been observed in children [4], and although involvement of several nails has often been described [2], in our patient the condition in the hands was predominant on the thumbs. This is due primarily to the boy's habit of playing pinball, a circumstance different from cases reported elsewhere. During the summer, patients should be advised to avoid sun exposure completely, as our patient developed the drug-related nail changes even though he was dressed, exposing mainly just the thumbs and toes. Another intriguing aspect of our case was that although the phototoxic cutaneous reactions to doxycycline should be dose related [2, 5], the boy received only 20 mg/day of doxycycline, a low dose, but enough to trigger photo-onycholysis.

References

  1. Top of page
  2. Abstract
  3. Case Report
  4. Discussion
  5. References